Alert archive / Utah / Special Weather Statements in 2021

Special Weather Statement, NWS Salt Lake City, UT

October 8, 2021Box Elder County, Utah

NWS Salt Lake City, UT issued this special weather statement at Oct 8, 2021, 6:32 PM MDT for Box Elder County, Utah. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 8, 2021, 6:32 PM MDT (00:32 UTC)
Expired
Oct 8, 2021, 7:30 PM MDT
In force
58 min
Issued by
NWS Salt Lake City, UT
Hail
0.00 in
Wind
50

County Box Elder County, UT

The radar

The Salt Lake City radar (KMTX), 70 km from the middle of the area, began a volume at 00:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Elko, NV (KLKN), launched 00:00Z, 0.5 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 00:00Z on 2021-10-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 00:00Z on 2021-10-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -87 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
804 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-87 m²/s²
0-3 km storm-relative helicity
-126 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

420 
WWUS85 KSLC 090032
SPSSLC

Special Weather Statement
National Weather Service Salt Lake City UT
632 PM MDT Fri Oct 8 2021
 
UTZ101-103-090130-
Eastern Box Elder County UT-Great Salt Lake Desert and Mountains UT-
632 PM MDT Fri Oct 8 2021

...Strong thunderstorms will impact portions of north central Box
Elder County through 730 PM MDT...

At 631 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles west of Park Valley to 18 miles west of
Great Salt Lake North of the Causeway. Movement was northeast at 30
mph.

HAZARD...Wind gusts up to 50 mph along with heavy rainfall. 

SOURCE...Radar indicated. 

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. 

Locations impacted include...
Park Valley, Great Salt Lake North of the Causeway, Curlew Junction,
Locomotive Springs, Rosette and Promontory.

This includes the following highways...
 Interstate 84 between mile markers 0 and 1.
 Utah Route 30 between mile markers 43 and 88.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4161 11256 4140 11315 4182 11361 4200 11328
      4200 11282
TIME...MOT...LOC 0031Z 240DEG 25KT 4180 11349 4140 11316 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

$$

AD

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this special weather statement went out at Oct 8, 4:07 PM MDT, 2 hours 25 minutes earlier.

Area forecast discussion, Oct 8, 4:07 PM MDT, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
407 PM MDT Fri Oct 8 2021

.SYNOPSIS...An active weather pattern will prevail with one storm
system impacting the region tonight into Saturday afternoon and
then another storm system Monday into Wednesday. A ridge returns
for the end of next week.

&&

.SHORT TERM (Through 12Z/6am Monday)...The atmospheric river which
brought widespread and beneficial rain to southern and eastern
Utah today will be peeling off the east overnight as the leading
shortwave of the main trough over Nevada this afternoon moves
into Utah tonight. Meanwhile, showers and isolated thunderstorms
will continue under the diffluent region of the incoming trough.
As the trough axis itself moves into northern Utah this evening,
showers will become more numerous along the Wasatch Front and
Wasatch Mountains, especially after midnight as the 700mb trough
axis passes and the flow becomes west northwest. Rain intensity
should increase for several hours as orographics enhance the lift.
Snow levels currently are near 9500 ft but will lower to near
7500 ft by late Saturday morning. Accumulations in the Wasatch
Mountains, central mountains, and southern mountains above 8500
should be about 1-4 inches but locally higher amounts are
possible. The NBM point for Alta forecast about 5 inches which
looked reasonable. The Uintas will have the highest amounts where
a snow advisory remains in effect through Saturday for 4 to 12
inches of snow above 9000 ft.

The 700mb trough axis will move into eastern Utah by Saturday
afternoon, which means the moist NW flow will continue over the
I-15 corridor from about Beaver northward to the Idaho border
through mid afternoon Saturday. Therefore, scattered showers and
isolated thunderstorms have been extended into the afternoon in
these areas and for all mountains.

The trough pulls away Saturday evening and skies are expected to
become partly cloudy or even clear. Although not in the current
forecast, if showers linger into the evening in some mountain
valleys and then clearing occurs, patchy fog is quite likely by
Sunday morning. Despite the ridge moving in Sunday, the NW flow
will remain rather cool with little change from Saturday.
Therefore, temperatures will remain about 10-15 degrees below
normal in the north and about 5-10 degrees below normal in the
south.

.LONG TERM...(After 12Z/6AM Monday)...A potent and unseasonably
cold Pacific Northwest storm system remains on track to impact
Utah and southwest Wyoming Monday into Tuesday. Guidance remains
in very good agreement with regard to the timing of the system,
bringing the initial front into northwest Utah Monday morning,
with the front and associated trough continuing southeast across
the state during the day Monday. Most significant precip will
initially be in association with the front, with deterministic
models showing good fgen forcing. Precip will then transition to a
cold pool dominated regime Monday night into Tuesday before the
precip tapers off with the exit of the trough Tuesday night/early
Wednesday.

There still seems to be noticeable ensemble spread with regard to
the strength of the system, with the various ensemble systems not
favoring a particular strength. Regardless, this system will bring
the coldest temperatures of the year so far, with temperature more
typical of mid-November than early October. There will be widespread
valley frost with hard freeze conditions possible for many valleys.
Given the good amount of moisture and instability anticipated with
this system along with the relatively large period of heavier
precip, significant snow is looking more and more likely for the
mountains of Utah and potentially the mountain valleys as well.
Overall, models are trending just slightly warmer with temperatures
so the potential for valley snow is decreasing, but snow will be
possible down to the benches.

Behind the exiting system, a much weaker system is expected to
follow behind it for late Wednesday into Thursday. Progressive in
nature, this system is expected to primarily act to limit warming of
the airmass but cannot rule out a small amount of precip for
northern portions of the forecast area. Behind that system, high
pressure will bring drier and more stable conditions along with a
warming trend for the end of the forecast period.

&&

.AVIATION...KSLC...Widespread showers and thunderstorms are
expected to continue through 04Z before transitioning to
widespread showers with an occasional thunderstorm. Although VFR
conditions will dominate, brief MVFR conditions will be possible
with heavier shower/thunderstorm activity. A secondary window for
MVFR CIGs is forecast to be in the 03-09Z period when
precipitation is forecast to be most persistent. Low confidence
in wind speed and direction forecast through the period as
showers and storms will modulate these forecast parameters. In
general, S-SE winds of 10-20kts with occasionally higher gusts
expected through about 06Z, with winds generally turning to the NW
thereafter. Models do indicate winds may be rather variable
through the night.

REST OF UTAH AND SOUTHWEST WYOMING...Widespread showers and
thunderstorms will impact the terminals this evening before southern
terminals dry out overnight. Showers will continue overnight
impacting mainly terminals north of I-70. Additionally, mountain top
obscurement will be possible across the central mountain spine from
KCDC to KEVW through the period. Gusty southwesterly flow will
develop at the surface across the airspace this afternoon. Wind
gusts will be in the 20-25kt range. Winds will gradually shift to
the W-NW from north to south overnight through Saturday as a cold
front moves south and east. VFR conditions will prevail most sites,
although temporary reductions to MVFR will be possible in heavier
convective activity. An exception will be KLGU and KBCE where the
potential exists for prolonged IFR stratus to build into both sites
after 06Z.

&&

.FIRE WEATHER...A good moisture tap along with a trough slowly
moving across the Great Basin will result in widespread to
numerous showers and isolated thunderstorms tonight into Saturday.
Snow levels are currently above 9500 ft but will lower to near
7000 feet across northern Utah and to near 8000 feet across the
southern mountains by Saturday morning. General snow accumulations
of less than 4 inches below 8500 feet but higher amounts will
occur at higher elevations. Wetting rains are expected across all
valleys, with locally over an inch snow water equivalent in the
mountains.

A weak ridge will move over the region Sunday for sunny and dry
conditions, but this will be short lived as a cold trough and
associated cold front move into northern Utah Monday morning and
then spread to a western Uinta Basin to Saint George line by
Monday evening. Cold and unstable conditions will prevail behind
the front with snow levels lowering to some western valley floors
by Monday night. Dry weather is expected late Wednesday into the
weekend with warming temperatures.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Flood Watch until midnight MDT tonight for UTZ103-107-110.

     Flood Watch until 6 PM MDT this evening for UTZ124.

     Winter Weather Advisory until 6 PM MDT Saturday for UTZ112.

WY...None.
&&

SHORT TERM...Struthwolf
LONG TERM...Traphagan
AVIATION...ADeSmet
FIRE WEATHER...Struthwolf

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Oct 8, 4:11 PM MDT, 2 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
411 PM MDT Fri Oct 8 2021

UTZ101>131-WYZ021-092215-
Great Salt Lake Desert and Mountains-Tooele and Rush Valleys-
Eastern Box Elder County-Northern Wasatch Front-Salt Lake Valley-
Utah Valley-Cache Valley/Utah Portion-Wasatch Back-
Bear Lake and Bear River Valley-Wasatch Mountains I-80 North-
Wasatch Mountains South of I-80-Western Uinta Mountains-
Wasatch Plateau/Book Cliffs-Western Uinta Basin-
Western Millard and Juab Counties-Eastern Juab/Millard Counties-
Central Mountains-Sanpete Valley-Sevier Valley-Castle Country-
San Rafael Swell-Southwest Utah-Lower Washington County-
Zion National Park-Southern Mountains-Upper Sevier River Valleys-
Bryce Canyon Country-South Central Utah-
Capitol Reef National Park and Vicinity-Western Canyonlands-
Glen Canyon Recreation Area/Lake Powell-Southwest Wyoming-
411 PM MDT Fri Oct 8 2021

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...Tonight

Widespread showers with scattered thunderstorms will continue
across northern Utah this afternoon into the evening hours. Gusty
winds, small hail, and locally heavy rainfall can be expected
with these storms. The heaviest rainfall is expected across
eastern Box Elder County into Cache County, where a Flood Watch is
in effect until midnight.

Widespread showers across southern Utah will be gradually ending
overnight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Colder air spreading into the area early Saturday will lower the
snow level to around 7500 feet across northern Utah, allowing for
accumulating snowfall across the higher elevations. A Winter
Weather Advisory is in effect for the western Uinta Mountains
through 6 PM Saturday.

A colder storm system will impact the outlook area during the
first half of next week, bringing the potential for significant
mountain snowfall, as well as lowering snow levels to the
benches. Freezing overnight temperatures are expected across most
valleys excluding the St George area beginning Monday night, and
continuing through much of the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information
about observed severe weather to the NWS while following all
local, state, and CDC guidelines.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

In the hours before

Special weather statement, Oct 8, 3:21 PM MDT, 3 hours 11 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
321 PM MDT Fri Oct 8 2021

UTZ101-103-107-110-082215-
Eastern Box Elder County UT-Wasatch Mountains I-80 North UT-
Cache Valley/Utah Portion UT-Great Salt Lake Desert and Mountains UT-
321 PM MDT Fri Oct 8 2021

...Strong thunderstorms will impact portions of northwestern Cache
and central Box Elder Counties through 415 PM MDT...

At 321 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Holbrook Summit to 16 miles north of Utah
Test and Training Range North. Movement was northeast at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Tremonton, Snowville, Plymouth, Howell, Great Salt Lake North of the
Causeway, Riverside, Great Salt Lake South of the Causeway, Utah Test
and Training Range North, Garland, Portage, Washakie, Promontory,
Penrose, Bothwell, Gunnison Island, Locomotive Springs, Lakeside,
Curlew Junction, Thatcher and Golden Spike Historic Site.

This includes the following highways...
 Interstate 15 between mile markers 380 and 400.
 Interstate 84 between mile markers 0 and 41.
 Utah Route 30 between mile markers 61 and 90.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4110 11251 4121 11354 4200 11312 4200 11203
TIME...MOT...LOC 2121Z 241DEG 40KT 4211 11272 4126 11333

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

CRK
Special weather statement, Oct 8, 4:43 PM MDT, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
443 PM MDT Fri Oct 8 2021

UTZ101-082330-
Great Salt Lake Desert and Mountains UT-
443 PM MDT Fri Oct 8 2021

...Strong thunderstorms will impact portions of western Box Elder and
northwestern Tooele Counties through 530 PM MDT...

At 443 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 19 miles north of Montello to near West
Wendover. Movement was east at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Wendover, Lucin, Etna, Bonneville Salt Flats and Grouse Creek.

This includes the following highways...
 Interstate 80 in Utah between mile markers 1 and 8.
 Utah Route 30 between mile markers 1 and 41.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4166 11404 4181 11352 4078 11355 4072 11404
TIME...MOT...LOC 2243Z 255DEG 29KT 4155 11417 4079 11417

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

CRK
Special weather statement, Oct 8, 5:23 PM MDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
523 PM MDT Fri Oct 8 2021

UTZ101-090015-
Great Salt Lake Desert and Mountains UT-
523 PM MDT Fri Oct 8 2021

...A strong thunderstorm will impact portions of southwestern Box
Elder and northwestern Tooele Counties through 615 PM MDT...

At 522 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles northeast of Wendover, moving east at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Bonneville Salt Flats.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4077 11404 4106 11404 4111 11346 4085 11340
TIME...MOT...LOC 2322Z 256DEG 20KT 4090 11389

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

CRK
Special weather statement, Oct 8, 6:16 PM MDT, 16 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
616 PM MDT Fri Oct 8 2021

UTZ103-107-110-090100-
Eastern Box Elder County UT-Wasatch Mountains I-80 North UT-
Cache Valley/Utah Portion UT-
616 PM MDT Fri Oct 8 2021

...A strong thunderstorm will impact portions of northwestern Cache
and northeastern Box Elder Counties through 700 PM MDT...

At 616 PM MDT, Doppler radar was tracking a strong thunderstorm near
Tremonton, moving northeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail along with heavy
         rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Logan, Tremonton, Cache, Smithfield, Bear River City, Clarkston,
Trenton, Plymouth, Benson, Peter, Riverside, North Logan, Hyde Park,
Garland, Honeyville, Mendon, Elwood, Newton, Amalga and Fielding.

This includes the following highways...
 Interstate 15 between mile markers 372 and 390.
 Interstate 84 between mile markers 36 and 42.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4158 11218 4171 11234 4200 11201 4179 11177
TIME...MOT...LOC 0016Z 228DEG 25KT 4170 11219

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

AD
Special weather statement, Oct 8, 6:27 PM MDT, 5 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
627 PM MDT Fri Oct 8 2021

UTZ101-090130-
Great Salt Lake Desert and Mountains UT-
627 PM MDT Fri Oct 8 2021

...A strong thunderstorm will impact portions of south central Box
Elder and northwestern Tooele Counties through 730 PM MDT...

At 626 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Utah Test and Training Range North, or 39 miles
northeast of Wendover, moving northeast at 35 mph.

HAZARD...Wind gusts up to 50 mph along with heavy rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Utah Test and Training Range North and Lakeside.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4092 11339 4108 11354 4144 11297 4112 11277
TIME...MOT...LOC 0026Z 238DEG 30KT 4104 11337

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

AD
Special weather statement, Oct 8, 6:32 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
632 PM MDT Fri Oct 8 2021

UTZ101-103-090130-
Eastern Box Elder County UT-Great Salt Lake Desert and Mountains UT-
632 PM MDT Fri Oct 8 2021

...Strong thunderstorms will impact portions of north central Box
Elder County through 730 PM MDT...

At 631 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles west of Park Valley to 18 miles west of
Great Salt Lake North of the Causeway. Movement was northeast at 30
mph.

HAZARD...Wind gusts up to 50 mph along with heavy rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Park Valley, Great Salt Lake North of the Causeway, Curlew Junction,
Locomotive Springs, Rosette and Promontory.

This includes the following highways...
 Interstate 84 between mile markers 0 and 1.
 Utah Route 30 between mile markers 43 and 88.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4161 11256 4140 11315 4182 11361 4200 11328
      4200 11282
TIME...MOT...LOC 0031Z 240DEG 25KT 4180 11349 4140 11316

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

AD

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 8, 6:16 PM MDTSpecial Weather StatementSLCCache44 min
Oct 8, 6:27 PM MDTSpecial Weather StatementSLCBox Elder63 min
Oct 9, 9:29 AM MDTAreal Flood AdvisorySLCSalt Lake3 hr

Nearby

Special Weather Statements in Utah, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.